Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 110, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 3:08 PM CDT for Cass County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 3:08 PM CDT (20:08 UTC)
- Expired
- May 23, 2007, 4:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:28 PM CDT | HAIL 1.25 | 5 Sse Atlantic, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 232007 SVRDMX IAC029-232100- /O.NEW.KDMX.SV.W.0110.070523T2008Z-070523T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 308 PM CDT WED MAY 23 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA... * UNTIL 400 PM CDT * AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF GRISWOLD...OR ABOUT 58 MILES NORTH OF TARKIO...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATLANTIC BY 320 PM CDT... LAT...LON 4150 9511 4151 9471 4117 9471 4117 9515 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 232031 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT WED MAY 23 2007 IAC029-232100- /O.CON.KDMX.SV.W.0110.000000T0000Z-070523T2100Z/ CASS IA- 330 PM CDT WED MAY 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR CASS COUNTY... AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WIOTA...OR ABOUT 68 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF ANITA BY 335 PM CDT... THIS STORM PRODUCED ONE QUARTER TO ONE HALF INCH DIAMETER HAIL JUST NORTHEAST OF ATLANTIC AT 330 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR WESTERN IOWA. LAT...LON 4150 9511 4151 9471 4117 9471 4117 9515 $$ VACHALEK
000 WWUS53 KDMX 232057 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT WED MAY 23 2007 IAC029-232106- /O.EXP.KDMX.SV.W.0110.000000T0000Z-070523T2100Z/ CASS IA- 356 PM CDT WED MAY 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AND FAR WESTERN CASS COUNTY EXPIRES AT 400 PM CDT... ...THE SEVERE THUNDERSTORM WARNING FOR THE SOUTHEAST PART OF THE COUNTIES REMAIN IN EFFECT UNTIL 430 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR WESTERN IOWA. LAT...LON 4150 9511 4151 9471 4117 9471 4117 9515 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 AM CDT, 11 hours 28 minutes earlier.
Area forecast discussion, May 23, 3:40 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT WED MAY 23 2007 .DISCUSSION... MAIN FOCUS WILL BE EVENT OVER THE NEXT 24 TO 48 HOURS AS FRONT FINALLY MOVES EAST. IN LONGER TERM IS SECOND SYSTEM AND AFFECT ON THE AREA. TODAY MAIN S/W REMAINS WEST HOWEVER MINOR WAVES ROTATE THAT SHOULD AID IN DEVELOPING STORMS THIS AFTERNOON. DYNAMICS NOT THAT IMPRESSIVE TODAY BEST LIFT AND FORCING OVER NWRN IOWA OUT OF CWA. HOWEVER SLIGHT RISK SMALL PORTION OF WEST PORTION OF CWA IF HEATING CAN DESTABILIZE AIRMASS. LOOK AT SOUNDINGS SLIGHT INVERSION TO OVERCOME AND CAPE LOW AND FLOW UNIDIRECTIONAL SO COULD EXPECT AN ISOLATED HAILER OR DAMAGING WIND. LATER THIS AFTERNOON AS FRONT BEGINS MOVE EAST DECENT LIFT AND THETA ADVECTION WITH PWS STEADILY INCREASING BEST SHOT FOR HEAVY RAINS INTO THURSDAY MORNING AS DEVELOPMENT WILL SLIDE ALONG THE BOUNDARY AND TRAINING WILL LIKELY BRING 2 INCHES OF RAIN TO SOME LOCATIONS IN WESTERN PORTION OF CWA. EVEN THOUGH THIS RUN SLOWS FRONTAL MOVEMENT HAVE HELD LINE ON TIMING WITH POPS DECREASING FOR THE AFTERNOON ON THURSDAY AS BEST DYNAMICAL FIELDS WELL EAST OF THE CWA. ON FRIDAY DURING DAY LITTLE SUPPORT FOR ANY DEVELOPMENT BEFORE NEXT SYSTEM ARRIVES AS BOUNDARY NORTH OF STATE. LATEST MODEL RUN DOES NOT BRING ANY DYNAMICAL FIELDS INTO THE STATE BEFORE 06Z/26TH SO HAVE LOWERED OR REMOVED POPS FOR FRIDAY EVENING AND THEN SLOWLY RAISED POPS AFTER 06Z. ON SATURDAY MORNING BOUNDARY BACK INTO THE STATE AND GOOD FOCUS FOR DEVELOPMENT AND ONGOING RAIN INTO THE EVENING. NAM TEMPERATURES FOLLOWED FOR THE MOST PART THOUGH SOME ADJUSTING FOR RAIN CLOUD COVER AND FRONTAL MOVEMENT. && .AVIATION/SHORT TERM... COLD FRONT FM THE ERN DAKOTAS THROUGH CEN KS WILL MOVE SLOWLY E TDY. SHOWERS AND THUNDERSTORMS ONGOING OVER WRN IA SHOULD DIMINISH THROUGH THE MORNING. EXPECT ANOTHER ROUND THIS AFTN AS A DISTURBANCE MOVES UP THE BOUNDARY DURING PEAK HEATING REFIRING STORMS. MEAN FLOW PUTS THAT EAST DURING THE 18Z-00Z PERIOD. FRONTAL PASSAGE THROUGH CENTRAL IA IS NOT EXPECTED UNTIL THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && .AVIATION/SHORT TERM...BOKSA .LONG TERM...FORSTER/101/22
Hazardous weather outlook, May 23, 8:10 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 810 AM CDT WED MAY 23 2007 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 241100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES AND ISOLATED HIGHER AMOUNTS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON AND TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. IAZ006-007-016-017-025-026-036-037-047-048-059-060-072-073-082- 083-093-094-241100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON- HARDIN-BOONE-STORY-DALLAS-POLK-MADISON-WARREN-UNION-CLARKE- RINGGOLD-DECATUR- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-241100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF AROUND AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. MOYER/FORSTER
In the hours before
Local storm report, May 23, 10:14 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL NEWTON 41.70N 93.05W
05/23/2007 E1.00 INCH JASPER IA BROADCAST MEDIA
FROM KCCI TV
&&
JJOHNSONLocal storm report, May 23, 10:14 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL NEWTON 41.70N 93.05W
05/23/2007 E1.00 INCH JASPER IA BROADCAST MEDIA
FROM KCCI TV
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| May 23, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 18 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 36 min |
| May 23, 3:44 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more | 19 hr |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 23, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 35 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 25 min |
| May 23, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas | 51 min |
| May 23, 5:02 PM CDT | Flash Flood Warning | DMX | Carroll | 6 hr |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 45 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.